Top

Prednisone induced Bipolar Symptoms

Prednisone

Prednisone induced Bipolar Symptoms

Case Study – Mood and Cognitive Changes During Systemic Corticosteroid Therapy
by E. Sherwood Brown PhD MD and Patricia A. Chandler MD:

Patient A is a 43-year-old woman with no past psychiatric history who was diagnosed with Behçet’s disease 4 years ago requiring chronic corticosteroid therapy.  Since beginning prednisone, 10–20 mg daily, she reported “severe mood swings” that worsened when the dose was increased. She had episodes of elevated or irritable mood, increased energy, decreased sleep (3 hours each night), racing thoughts, and pressured speech.  However, she also had periods of depressed mood, increased appetite and weight gain, poor concentration, loss of interest, and suicidal ideation.  The prednisone dose could not be reduced without a worsening of symptoms of Behçet’s disease.  Psychiatric medications taken over the past 3 years with poor or modest results included fluoxetine, sertraline, amitriptyline, alprazolam, valproic acid, and carbamazepine.

Had prednisone therapy not been mentioned, most physicians would have suspected the patient had severe bipolar disorder, refractory to treatment.  These psychiatric symptoms are classified as substance-induced mood disorders, psychotic disorders, or delusions in the Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition.  This category includes psychiatric disturbances due to other prescription medications (e.g., digitalis, antihypertensives), as well as illicit drugs (e.g., cocaine, heroin), and requires evidence by history, physical examination, or laboratory findings that the symptoms are temporarily or etiologically related to the substance use.  This review briefly examines clinically relevant evidence on mood symptoms, psychosis, and cognitive changes resulting from corticosteroid use and the treatment of these symptoms.

Quoted from Source:  http://www.ncbi.nlm.nih.gov – Corticosteriod-induced psychiatric symptoms

KnowMental
No Comments

Post a Comment